I was told that when I take my pravastatin that I should not eat grapefruit? Why not?
I found an answer on the web for you:
"Grapefruit and Pravachol: An Overview
Unlike several other cholesterol-lowering statins, grapefruit products, such as grapefruit, grapefruit juice, and grapefruit supplements, do not appear to interact significantly with Pravachol® (pravastatin sodium). Therefore, people taking Pravachol do not need to avoid grapefruit products.
How Grapefruit Interacts With Other Statins
If you are taking a statin drug (other than Pravachol), be sure to talk with your healthcare provider about whether you can drink grapefruit juice or use other grapefruit products. This is because a number of statins are affected by grapefruit.
It is thought that grapefruit products interfere with an enzyme the body uses to break down certain statins, such as Zocor® (simvastatin), lovastatin (Mevacor®, Altoprev®) and, to a lesser extent, Lipitor® (atorvastatin). This means that these statins stay in the body longer than they normally would. For example, in one clinical study, Lipitor levels in the blood increased by 83 percent in those that drank grapefruit juice four times a day compared to the people who only drank water. For Zocor, blood levels of the drug can increase up to 12-fold in people who drink high doses of grapefruit juice."
Hope this Helps
Grapefruit and Pravachol do not appear to significantly interact with one another. Therefore, people taking Pravachol do not need to avoid grapefruit products (such as grapefruit, grapefruit juice, and grapefruit supplements). However, some of the other statins (such as Zocor) are affected by grapefruit products. It is thought that grapefruit interferes with an enzyme the body uses to break down these medications. This interaction can increase the chances of developing a serious muscle problem or other complications.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 28 Nov 2009 • 1 answer
Posted 2 Jan 2013 • 1 answer
Posted 18 May 2013 • 2 answers
Posted 4 Jun 2013 • 2 answers
Posted 30 Sep 2013 • 6 answers